I get diarrhoea after drinking beer

0
3
By Dr Vincent Karuhanga

I like my beer. However, recently I started getting diarrhoea when I drink beer. Is there a drug to stop this? Dan

Dear Dan,

Taking a lot of alcohol can lead to diarrhoea, a kind of safety mechanism the body employs to prevent more alcohol toxicity that may put life in danger.

However, getting diarrhoea after taking a beer can also mean an intolerance or allergic reaction to an ingredient in the beer.

Basically, beer is an alcoholic drink made from water and fermenting sugars in a cereal especially barley and wheat. The cereal is made to germinate hence producing sugars, which are then fermented using yeast. Hops are used for flavouring and preservation.

If you have failure to digest sugars in the beer (intolerance), the sugars will reach the big intestines where during fermentation, small organisms will break them up leading to excessive intestinal gases and substances that may lead to diarrhoea.

Here, taking a few beers or taking lots of water after the beers may stop the diarrhoea.

Any of the beer ingredients including barley or wheat, hops and yeast may cause allergic reactions leading to bloating, diarrhoea, nausea or even vomiting immediately after taking the beer.

The allergy may in some people later spread to cause skin rashes, facial swelling, nasal congestion and asthma especially in those known to have other allergies.

Beer type is determined by colour, flavour, strength, ingredients, production method, recipe, history, or origin. Most of these can render one beer allergic hence causing diarrhoea and another not.

In case you are allergic to only one beer brand, change to another. However, if all beers cause you problems, then give up on alcohol completely.
If you must drink, then opt for other types of alcohol.

Have heard people say that one should drink two litres of water per day while others say 2/3 of one’s body weight. Which is correct?

Annet

Dear Annet,
The human body is about 60 per cent water. Men being more muscular are around 66 per cent water and because women carry more fat which has less water, are around 55 per cent.

The body uses water to help regulate its temperature and maintain many vital bodily functions and as such, it is required in regulated adequate amounts for optimum health.

Because the body loses water naturally through the skin by sweating, kidneys through urination, lungs by breathing out water vapour, the intestines through defecation, it is required that the lost water is adequately replaced.

Approximately 80 per cent of our water intake comes from drinking water and other beverages while the other 20 per cent comes from food.

Many people will advise taking eight glasses of water per day or 2/3 of one’s body weight but the intake will depend on age, sex, physical activity, disease conditions, environmental temperatures and humidity among others.

It is, however, advised to drink enough fluids so that the urine is between clear or straw-coloured because a deep yellow colour means one is not taking enough fluids.
Ugandans today seem obsessed with drinking water, sometimes risking diluting blood salts too much with a likelihood of symptoms including confusion, headaches, nausea and bloating.

In severe cases, one may flood the brain and lungs leading to seizures, and difficulty in breathing or multiple organ failure risking death.

I am using Injectaplan and Warfarin for blood clots. I have spent three months now without getting my period but when I have sex I bleed a little. Why?

Martha

Dear Martha,
Injectaplan (depo provera), a progesterone family planning injection given every three months may have a side effect of irregular bleeding including missing periods when one is still taking the injection or even a few months after discontinuing the injection.

Also, one may experience sex-related bleeding while taking the injection or some months after discontinuing the injection.

Warfarin is a drug usually given for treatment of blood clots in the calf muscles and prevention of these clots breaking off and reaching the lungs risking death. The drug can also lead to a side effect of bleeding including increased bleeding during periods.

While taking this drug, tests like INR (International Normalised Ratio) and prothrombin time have to be carried out to find out whether the drug is effective or whether one has been overzealous risking bleeding from one or many parts of the body.

Usually, a woman who has had blood clots is not given contraceptives which contain oestrogen hormones and thus, the combined pill should not be your alternative.

What is true is that the Injectaplan is not contraindicated in women on warfarin and it is likely that it is not the drug combination causing your failure to get a period or to bleed during sex.

It is, however, likely that these are the usual Injectaplan side effects (to bleed or miss periods). However, you still need to do the INR and prothrombin time tests to be sure.

Tests for cancer of the cervix which should be done routinely before any woman starts contraception or in any woman with irregular bleeding are also always encouraged.

My child was immunised but did not get a scar. Is it true that we have to be immunised again?

Jean

Dear Jean,
Immunisations may take many forms including oral drops and injections and it is only the Tb (BCG) injection that leaves a scar because of a local injection skin reaction.

To minimise the scar, the injection is given just below the end of the swelling of the arm’s deltoid muscle given that above this usually forms bad scars in those prone to keloids.

Absence of a scar may indicate poor protection formation and may result from an underlying undiagnosed immunological disorder though this might also result from a poor immunisation technique, poor quality of vaccine as well as improper storage of the vaccine.

It is true then that a TB vaccination scar can be used as proof that one was immunised or if immunised, the formed protection was good, but some people may actually have a mild reaction with a barely visible scar while others after developing a wound may get a more visible scar.

People with a tendency to develop keloids may have a big scar even when they may not have formed good protection from the vaccine. Also as one gets older, the scars seem to fade.

An immunisation scar may help a doctor requiring to know the immunisation history of a patient make up his mind since many Ugandans do not keep immunisation records. But only one scar means one was immunised against TB though it might help support other information given about the history of a few other immunisations.

With many fake vaccines being given today, if one shows no reaction after BCG vaccination, his doctor should be informed so that he advises the best option instead of taking the child for immunisation again.

Monitor.co.ug

Facebook Comments

LEAVE A REPLY

Please enter your comment!
Please enter your name here